This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The article by Cohen, entitled "Hypokalemic Muscle Paralysis Associated with Administration of Chlorothiazide," in The Journal, Aug. 22, page 2083, has great teaching value. Since it reports a case of iatrogenic suffering, it appears to be worthwhile to look into the background. It appears that an obese 60-year-old man had his eyes examined. The ophthalmologist told him that there were signs of high blood pressure in his eyes and sent him to an internist, who did not find anything significant except the fact that the patient was overweight and had a blood pressure of 180/ 124 mm. Hg.This initial blood pressure reading did not mean anything because the patient had already been "scared to death" by one or two doctors. He was given a diet, which he did not follow, and chlorothiazide therapy. He soon gained 11 lb. (5.0 kg.), which proved that he was not
Ballin RW. PATIENTS REFERRED FOR CHECKUP. JAMA. 1959;171(8):1143. doi:10.1001/jama.1959.03010260099022
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: